# SDR 2010FA0000279

- Difficulty date: March 3, 2010
- Submitted: April 2, 2010
- Operation: General aviation
- Aircraft: N577ER
- Make and model: Piper PA-44-180
- Aircraft serial: 4496153
- Engine: Lyc LO360A1H6
- Propeller: Hartzl HCC2YR2
- System (JASC): 7820 · Engine Noise Suppressor
- Part: Muffler
- Part number: 86299007
- Condition: Cracked
- Location: Rt Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

UPON PREFLIGHT INSP, THE RT ENG AFT MUFFLER WAS FOUND TO BE MISSING THE TAIL/EXIT PIPE SECTION.  THE MUFFLER HAD BEEN ON THE ENG FOR ONLY 350 HRS TIS.  UPON INSP, THE MUFFLER WAS NOTICED TO HAVE SOME CAN AREA CHAFING MARKS ON IT.  ANALYSIS WAS DONE ON THIS MUFFLER PLUS A COUPLE OTHERS THAT WERE REMOVED FOR REPAIR, THE ANALYSIS SHOWED THAT THE CHAFED AREA ON THE MUFFLER CAN HAD WORN INTO THE METAL SURFACE.  THIS HAD CAUSED SOME METAL FATIGUE LEADING TO VERY SMALL CRACKS ON ALL THE MUFFLERS THAT WERE ANALYZED.  THE PROBLEM STEMS FROM THE FWD AND AFT MUFFLERS CHAFING ON EACH OTHER BETWEEN EACH UNIT AND WEARING/FATIGUING THE METAL.  THE PROBLEM IS THAT THE MUFFLERS ON HAVE ABOUT .2500 INCH CLEARANCE BETWEEN THE 2 UNITS ON AVERAGE WHEN THEY ARE COLD BUT PROBABLY EXPAND ENOUGH WHEN HOT TO CAUSE CONTACT IN FLIGHT.  MUFFLERS NEED TO BE NARROWED OR THE RISER DESIGN CHANGED TO ALLOW MORE CLEARANCE BETWEEN THE UNITS.  ALSO, A 4 CYLINDER INTO 1 SINGLE MUFFLER DESIGN WOULD WORK EVEN BETTER.
